Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Norman, OK

August 16, 20184 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 16, 2018, 2:49 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 2:49 PM CDT (19:49 UTC)
Expired
Aug 16, 2018, 5:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:45 PM CDTFLOODStillwater, OKMULTIPLE STREETS AND INTERSECTIONS WITH FLOODING IN STILLWATER.
Aug 16, 4:00 PM CDTFLASH FLOOD1 Nne Stillwater, OKCAR SWEPT OFF ROAD BY FLOODWATER. 1 TO 2 FEET OF WATER ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WGUS54 KOUN 161949
FFWOUN
OKC047-083-103-119-162245-
/O.NEW.KOUN.FF.W.0043.180816T1949Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
249 PM CDT THU AUG 16 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southern Noble County in northern Oklahoma...
  North central Logan County in central Oklahoma...
  Northwestern Payne County in central Oklahoma...
  Southeastern Garfield County in northern Oklahoma...

* Until 545 PM CDT.
  
* At 249 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is occurring
  or is imminent.

* Some locations that will experience flooding include...
  Stillwater, Perry, Glencoe, Orlando, Lake Carl Blackwell, Lake
  Mcmurtry, Lucien and Hayward.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3626 9692 3625 9692 3625 9690 3624 9687
      3609 9697 3608 9754 3631 9758 3637 9734

$$

03
1 follow-up statement
125 
WGUS74 KOUN 162008
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
308 PM CDT THU AUG 16 2018

OKC047-083-103-119-162245-
/O.CON.KOUN.FF.W.0043.000000T0000Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Noble OK-Logan OK-Payne OK-Garfield OK-
308 PM CDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHERN NOBLE...NORTH CENTRAL LOGAN...NORTHWESTERN PAYNE AND
SOUTHEASTERN GARFIELD COUNTIES...

At 307 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two 
inches of rain have already fallen. Over an inch of rain has fallen 
in Stillwater in less than 30 minutes. Dangerous flash flooding is 
expected to begin shortly, or may have already started.

Some locations that will experience flooding include...
Stillwater, Perry, Glencoe, Orlando, Lake Carl Blackwell, Lake
Mcmurtry, Lucien and Hayward.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3626 9692 3625 9692 3625 9690 3624 9687
      3609 9697 3608 9754 3631 9758 3637 9734

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:39 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 16, 2:39 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Thu Aug 16 2018

.DISCUSSION...
Thunderstorms will continue to develop and move across portions of
the area the rest of this afternoon/evening as an MCV continues to
move across the region. The airmass is unstable with 1500-3000+ J/kg
of CAPE. Strong to severe storms will continue to be possible
through mid-evening. Heavy rain will also be possible, which will be
especially problematic for those areas that have already received a
lot of rain over the last few days. A flood watch was issued earlier
today.

Some showers/storms may remain possible overnight into Friday across
portions of the area. Models show a boundary moving south across
parts of the area tonight and Friday. With heating and the boundary,
some isolated to scattered storms could develop Friday afternoon and
evening. Some of these storms could become strong to severe with
damaging wind gusts and heavy rain the primary concerns. Meanwhile,
other storms could develop west of the fa then move across the area
Friday night into Saturday as mid level disturbance moves through
the flow.

The highest chances for rain will be Saturday night in Sunday.
Storms are expected to develop in the High Plains Saturday as an
upper wave moves across the Rockies. These storms will then continue
to develop and move into the fa as the upper wave moves into the
Plains. Rain chances will continue Sunday night into Monday morning
as the upper wave continues to move across the Plains. Strong to
severe storms will be possible this weekend with damaging wind gusts
the primary concerns. Heay rain and flooding will also continue to
be a concern over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  73  89 /  30  20  30  20
Hobart OK         72  95  72  89 /  20  20  40  30
Wichita Falls TX  75  97  74  96 /  30  20  30  30
Gage OK           68  91  68  86 /  20  10  30  30
Ponca City OK     71  92  67  91 /  30  20  10  10
Durant OK         76  96  74  94 /  20  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>030.

TX...None.
&&

10/25
Hazardous weather outlook, Aug 16, 11:37 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1137 AM CDT Thu Aug 16 2018

OKZ004>048-050>052-TXZ083>090-171645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1137 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms into this
evening across portions of northern and central Oklahoma.

Location...
The Slight Risk for severe thunderstorms is generally across the
northern half of Oklahoma. A Marginal Risk for severe
thunderstorms exists down to the Red River.

Timing...
Through 8 PM

Impacts...
Wind gusts 60 to 80 mph.
Hail up the size of golf balls.

Discussion...
Thunderstorms will continue to develop and spread eastward across
portions of Oklahoma through this evening. Some thunderstorms may
organize into line segments, which may result in damaging wind
gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the northern half of Oklahoma should prepare for severe weather
operations later today.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall. A Flood Watch is in effect for parts of central
Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are possible each day Friday through Sunday, and
could linger into Monday morning. The highest chance will be late
Saturday into Sunday. A few strong to severe storms are possible
during this period, although widespread or significant severe
weather is unlikely.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 16, 1:32 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
132 PM CDT THU AUG 16 2018

OKZ018-161900-
Kingfisher OK-
132 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher County Until
200 PM CDT....

AT 131 PM CDT, a strong thunderstorm was located 4 miles west of
Kingfisher, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3599 9768 3573 9767 3573 9775 3575 9809
      3600 9812
TIME...MOT...LOC 1831Z 267DEG 20KT 3584 9801

..speg.
Special weather statement, Aug 16, 1:45 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
145 PM CDT THU AUG 16 2018

OKZ013-020-161915-
Payne OK-Noble OK-
145 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and south
central Noble Counties Until 215 PM CDT....

AT 142 PM CDT, a strong thunderstorm was located 4 miles southeast of
Perry, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3619 9731 3630 9733 3632 9711 3619 9708
TIME...MOT...LOC 1842Z 264DEG 13KT 3624 9725

..speg.
Special weather statement, Aug 16, 1:47 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT THU AUG 16 2018

OKZ006-161915-
Alfalfa OK-
147 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 215
PM CDT....

AT 145 PM CDT, a strong thunderstorm was located near Lambert, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3677 9811 3659 9810 3659 9844 3677 9847
      3685 9811
TIME...MOT...LOC 1845Z 261DEG 16KT 3669 9837

..speg.
Special weather statement, Aug 16, 2:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT THU AUG 16 2018

OKZ007-161945-
Grant OK-
208 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grant County Until
245 PM CDT....

AT 205 PM CDT, a strong thunderstorm was located 6 miles northeast of
Nash, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3664 9808 3682 9810 3690 9772 3663 9768
TIME...MOT...LOC 1905Z 264DEG 17KT 3675 9800

..speg.
Special weather statement, Aug 16, 2:10 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
210 PM CDT THU AUG 16 2018

OKZ012-013-018-019-161945-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
210 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southwestern Noble
Counties Until 245 PM CDT....

AT 208 PM CDT, strong thunderstorms were along a line extending from
6 miles east of Waukomis to 3 miles northwest of Lovell, moving east
at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3647 9752 3616 9726 3616 9735 3606 9736
      3601 9769 3628 9791
TIME...MOT...LOC 1908Z 249DEG 22KT 3625 9780 3610 9767

..speg.
Special weather statement, Aug 16, 2:48 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
248 PM CDT THU AUG 16 2018

OKZ013-020-162015-
Payne OK-Noble OK-
248 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and
southeastern Noble Counties Until 315 PM CDT....

AT 245 PM CDT, strong thunderstorms were along a line extending from
near Lake Mcmurtry to 4 miles southwest of Lake Carl Blackwell,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rainfall and flooding...

LAT...LON 3625 9692 3624 9687 3604 9701 3604 9735
      3633 9720 3633 9692
TIME...MOT...LOC 1945Z 266DEG 13KT 3619 9716 3608 9726

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:06 AM CDTFlood WatchOUNCanadian, Cleveland, Garfield, Grady, Grant, Kay and 8 more7 hr
Aug 16, 12:25 PM CDTAreal Flood AdvisoryOUNBlaine, Custer, Dewey3 hr
Aug 16, 1:32 PM CDTSpecial Weather StatementOUNKingfisher28 min
Aug 16, 1:33 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Aug 16, 1:45 PM CDTSpecial Weather StatementOUNNoble30 min
Aug 16, 1:47 PM CDTSpecial Weather StatementOUNAlfalfa28 min
Aug 16, 2:07 PM CDTAreal Flood AdvisoryOUNGarfield, Kingfisher, Logan, Noble, Payne4 hr
Aug 16, 2:08 PM CDTSpecial Weather StatementOUNGrant37 min
Aug 16, 2:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 16, 2:17 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningOUNGrant45 min
Aug 16, 2:40 PM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Aug 16, 2:48 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 16, 2:59 PM CDTSevere Thunderstorm WarningOUNPayne46 min
Aug 16, 3:09 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Aug 16, 3:32 PM CDTSevere Thunderstorm WarningOUNKay, Noble43 min
Aug 16, 3:45 PM CDTSevere Thunderstorm WarningOUNPayne30 min
Aug 16, 5:52 PM CDTSpecial Weather StatementOUNOkfuskee23 min
Aug 16, 6:09 PM CDTSevere Thunderstorm WarningOUNSeminole28 min
Aug 16, 6:40 PM CDTSpecial Weather StatementOUNPottawatomie, Seminole35 min
Aug 16, 6:50 PM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.